Pembrolizumab-Induced Vanishing Bile Duct Syndrome: a Case Report

Abstract

Immune check-point inhibitors (ICPI) are becoming frequently used as first- or second-line therapy in different types of cancer. ICPI-related hepatotoxicity is usually immune mediated and can vary in severity from mild hepatitis to acute liver failure. We report the case of a patient with non-small cell lung cancer who developed severe hepatotoxicity following the first administration of pembrolizumab. Unexpectedly, pathological findings revealed a non-immune-mediated cholestatic liver injury consistent with vanishing bile duct syndrome (VBDS). VBDS is a rare disease characterized by progressive destruction of intrahepatic bile ducts, which has been associated with different conditions, including adverse drug reactions. Treatment consists in discontinuation of the offending drug while steroid-based treatment is not recommended.

This is a preview of subscription content, access via your institution.

Fig. 1

Availability of Data and Material

Not applicable.

Code Availability

Not applicable.

References

  1. 1.

    Lleo A, Rimassa L, Colombo M. Hepatotoxicity of immune check-point inhibitors: approach and management. Dig Liver Dis. 2019;51:1074–8.

    CAS  Article  Google Scholar 

  2. 2.

    Ardolino L, Joshua A. Immune check-point inhibitors in malignancy. Aust Prescr. 2019;42(2):62–7.

    Article  Google Scholar 

  3. 3.

    Aivazian K, Long GV, Sinclair EC, Kench JG, McKenzie CA. Histopathology of pembrolizumab-induced hepatitis: a case report. Pathology. 2017;49(7):789–92. https://doi.org/10.1016/j.pathol.2017.07.010.

    Article  PubMed  Google Scholar 

  4. 4.

    Cheung V, Gupta T, Payne M, Middleton MR, Collier JD, Simmons A, et al. Immunotherapy-related hepatitis: real-world experience from a tertiary centre. Frontline Gastroenterol. 2019;10:364–71.

    CAS  Article  Google Scholar 

  5. 5.

    Kobayashi K, Nakachi I, Mitsuishi A, Arai D, Sakurai K, Masaki K, et al. Successful retreatment using pembrolizumab for nonsmall lung cell cancer after severe immune-related hepatitis: a case report. Clin Lung Cancer. 2020;21(1):e30–2.

    Article  Google Scholar 

  6. 6.

    Forschner A, Schraml C, Pierchalla K, Weide B, Eigentler TK, Lauer UM, et al. Pembrolizumab-induced hepatitis: diagnosis and treatment. J Dtsch Dermatol Ges. 2017;15(9):933–5. https://doi.org/10.1111/ddg.13037.

    Article  PubMed  Google Scholar 

  7. 7.

    Reau NS, Jensen DM. Vanishing bile duct syndrome. Clin Liver Dis. 2008;12:203–17.

    Article  Google Scholar 

  8. 8.

    Bakhit M, McCarthy TR, Park S, et al. Vanishing bile duct syndrome in Hodgkin’s lymphoma: a case report and literature review. World J Gastroenterol. 2017;23(2):366–72.

    Article  Google Scholar 

  9. 9.

    Zhong YY, McLean L, Buckle A, Siva S, Tran B. Vanishing bile duct syndrome associated with pazopanib after progression on pembrolizumab. Can J Urol. 2020;27(4):10339–41.

    PubMed  Google Scholar 

  10. 10.

    Visentin M, Lenggenhager D, Gai Z, Kullak-Ublick GA. Drug-induced bile duct injury. Biochim Biophys Acta Mol basis Dis. 1864;2018:1498–506.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Contributions

Conception and design of the work: Lleo, Masetti, Pugliese, Finocchiaro, Di Tommaso, Lancellotti.

Drafting and critical revising of the work: Masetti, Pugliese, Lleo, Aghemo, Rimassa.

Final approval of the version to be published: all authors.

Corresponding author

Correspondence to Ana Lleo.

Ethics declarations

Ethical Approval

Not applicable.

Consent to Participate

Not applicable.

Consent to Publication

Informed patient consent was collected for the publication of this case report.

Competing Interests

The authors declare no competing interests.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This article is part of the Topical Collection on Medicine

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Masetti, C., Pugliese, N., Rimassa, L. et al. Pembrolizumab-Induced Vanishing Bile Duct Syndrome: a Case Report. SN Compr. Clin. Med. (2021). https://doi.org/10.1007/s42399-021-00803-9

Download citation

Keywords

  • Pembrolizumab
  • Cholestasis
  • Hepatotoxicity
  • Immunotherapy